Alert archive / Texas / Wind Advisories in 2020
Wind Advisory 17, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Sep 27, 2020, 2:15 PM CDT for 20 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Sep 27, 2020, 9:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2020, 2:15 PM CDT (19:15 UTC)
- In effect from
- Sep 27, 2020, 9:00 PM CDT
- Expired
- Sep 28, 2020, 4:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
All 22 counties
Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Terrell County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 44 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3254 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
449 WWUS74 KMAF 271915 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 215 PM CDT Sun Sep 27 2020 TXZ271-281700- /O.EXT.KMAF.HW.W.0037.200928T0400Z-200928T1700Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 115 PM MDT Sun Sep 27 2020 ...HIGH WIND WARNING NOW IN EFFECT FROM 10 PM THIS EVENING TO 11 AM MDT MONDAY FOR GUADALUPE PASS... * WHAT...Northeast winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Guadalupe Pass in Texas. * WHEN...From 10 PM this evening to 11 AM MDT Monday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-029-033-034-TXZ045>048-050>053-059>063-070-274-277-281200- /O.NEW.KMAF.WI.Y.0017.200928T0200Z-200928T1200Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin- Howard-Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Reagan- Reeves County Plains-Davis Mountains- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Big Lake, Pecos, and Fort Davis 215 PM CDT Sun Sep 27 2020 /115 PM MDT Sun Sep 27 2020/ ...WIND ADVISORY IN EFFECT FROM 9 PM CDT /8 PM MDT/ THIS EVENING TO 7 AM CDT /6 AM MDT/ MONDAY... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From 9 PM CDT /8 PM MDT/ this evening to 7 AM CDT /6 AM MDT/ Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ082-272-273-280-281700- /O.NEW.KMAF.WI.Y.0017.200928T0600Z-200928T1700Z/ Terrell-Van Horn and Highway 54 Corridor-Eastern Culberson County- Chisos Basin- Including the cities of Dryden, Sanderson, Van Horn, Big Bend NP, and Chisos Basin 215 PM CDT Sun Sep 27 2020 ...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON CDT MONDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Terrell and Eastern Culberson Counties, and Van Horn and Highway 54 Corridor and Chisos Basin. * WHEN...From 1 AM to noon CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
1 follow-up statement
065 WWUS74 KMAF 280900 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 400 AM CDT Mon Sep 28 2020 TXZ271-281700- /O.CAN.KMAF.HW.W.0037.000000T0000Z-200928T1700Z/ /O.NEW.KMAF.HW.W.0038.200928T1000Z-200928T1700Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 300 AM MDT Mon Sep 28 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MDT THIS MORNING... * WHAT...Northeast winds 35 to 55 mph with gusts up to 70 mph expected. * WHERE...Guadalupe Pass. * WHEN...Until 11 AM MDT this morning. * IMPACTS...High winds could make driving difficult for motorists driving high profile vehicles such as campers, vans, and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ082-272-273-280-281700- /O.CAN.KMAF.WI.Y.0017.000000T0000Z-200928T1700Z/ /O.NEW.KMAF.WI.Y.0018.200928T1000Z-200928T1700Z/ Terrell-Van Horn and Highway 54 Corridor-Eastern Culberson County- Chisos Basin- Including the cities of Dryden, Sanderson, Van Horn, Big Bend NP, and Chisos Basin 400 AM CDT Mon Sep 28 2020 ...WIND ADVISORY IN EFFECT UNTIL NOON CDT TODAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Terrell and Eastern Culberson Counties, and Van Horn and Highway 54 Corridor and Chisos Basin. * WHEN...Until noon CDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ277-281700- /O.CAN.KMAF.WI.Y.0017.000000T0000Z-200928T1200Z/ /O.NEW.KMAF.WI.Y.0018.200928T1000Z-200928T1700Z/ Davis Mountains- Including the city of Fort Davis 400 AM CDT Mon Sep 28 2020 ...WIND ADVISORY IN EFFECT UNTIL NOON CDT TODAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Davis Mountains. * WHEN...Until noon CDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ028-029-033-034-TXZ045>048-050>053-059>063-070-274-281000- /O.CAN.KMAF.WI.Y.0017.000000T0000Z-200928T1200Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin- Howard-Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Reagan- Reeves County Plains- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Big Lake, and Pecos 400 AM CDT Mon Sep 28 2020 /300 AM MDT Mon Sep 28 2020/ ...WIND ADVISORY IS CANCELLED... Winds have decreased across the area. $$ TXZ275-276-279-281-282-281700- /O.NEW.KMAF.WI.Y.0018.200928T1000Z-200928T1700Z/ Chinati Mountains-Marfa Plateau-Central Brewster County- Presidio Valley-Lower Brewster County- Including the cities of Marfa, Big Bend NP, Panther Junction, Marathon, Presidio, Lajitas, and Castolon 400 AM CDT Mon Sep 28 2020 ...WIND ADVISORY IN EFFECT UNTIL NOON CDT TODAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Rio Grande Valley, Chinati, Marfa Plateau, and Central Brewster. * WHEN...Until noon CDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Sep 27, 12:24 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 27, 12:24 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1224 PM CDT Sun Sep 27 2020
.DISCUSSION...
Please see 18Z aviation discussion below.
&&
.AVIATION...
VFR conditions will prevail for most of the forecast period until
BDLU arrives with FROPA this evening. Winds out of the NW, with
afternoon gusts for KNCM and KHOB, will veer towards the NE later
this evening. Frontal passage will usher in gusts over 30 kts area
wide and MVFR VSBYs will enter the area around 18/02Z-06Z along with
SCT low cigs.
&&
PREV DISCUSSION... /issued 338 AM CDT Sun Sep 27 2020/
DISCUSSION...
Very hot temperatures expected again today with potential record
highs before a strong cold front arrives this evening.
A large-scale trough over the Northern Plains will help send a
strong cold front south. Ahead of this trough an intense thermal
ridge has developed over the area and will lead to very hot
conditions this afternoon. Downslope, westerly winds will strengthen
over the region with 850 mb temps >30C. This suggests near record
highs are likely with most locations in the plains and river
valleys over the century mark. The record high for Midland Intl
for today is 102 set in 1977. Even though we look to stay just
under heat advisory criteria, it is still a good idea to take
extra precautions if you spend any time outside today.
Now on to some better news. A deepening trough over the central U.S.
will bring a strong cold front through the region around sunset this
evening. The front is currently just north of Amarillo and moving
south at a pretty good clip. The front will slow this afternoon due
to diurnal heating and then quickly push through the entire area
overnight. While some models show light QPF over portions of the
area, the best forcing and low level moisture will be well to our
east. Went ahead and kept a very low PoP in tonight over the Davis
Mountains where upslope flow could generate some light precip.
Extreme pressure rises behind the front tonight will make for very
windy conditions. We could see a period of winds >30 mph across the
plains between 10 PM CDT and 6 AM Monday morning. In addition, we
will see high gap winds through Guadalupe Pass during this time
period. Will upgrade the watch for a High Wind Warning for the Pass,
but hold off on any wind advisories due to uncertainty on location
and timing of the highest winds in the plains. Blowing dust is a
certainty behind the front, with most of it occurring in the middle
of the night. Visibilities should increase by sunrise as winds begin
to decrease.
Temperatures will fall into the 40's and 50's behind the front by
Monday morning with with highs only in the 60's and 70's. The
surface ridge moves east Tuesday allowing for a quick warm-up with
temperatures back above normal by midweek. A highly amplified upper
pattern over the CONUS will keep dry, northwest flow across our area
through next weekend with a weak front or two possible.
FIRE WEATHER...
Critically low RH's will combine with modest 20 ft winds yielding
elevated to near critical fire weather across western portions of
the forecast area this afternoon and evening. A Fire Danger
Statement has been issued for all of Southeast New Mexico and
portions of West Texas. ERC values are still highest across
southeast New Mexico ranging in the 70th to 90th percentile with
most of West TX in the 25th to 50th percentile range. In addition,
the prolonged drought has kept fuels cured in most areas. A cold
front will cause winds to shift out of the NE later this evening
with strong gusts expected throughout the region overnight. The
dry weather will continue into next week, but winds will be much
lighter.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 56 73 45 80 / 0 0 0 0
Carlsbad 57 73 43 80 / 10 0 0 0
Dryden 61 79 52 82 / 10 0 0 0
Fort Stockton 55 72 47 79 / 10 0 0 0
Guadalupe Pass 49 64 46 72 / 10 0 0 0
Hobbs 51 69 42 78 / 0 0 0 0
Marfa 49 68 38 75 / 10 0 0 0
Midland Intl Airport 56 73 44 79 / 0 0 0 0
Odessa 55 73 45 79 / 0 0 0 0
Wink 57 75 45 80 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 11 PM this evening to 11 AM MDT Monday
for Guadalupe and Delaware Mountains.
&&
89/44Hazardous weather outlook, Sep 27, 4:17 AM CDT, 9 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 417 AM CDT Sun Sep 27 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-280930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 417 AM CDT Sun Sep 27 2020 /317 AM MDT Sun Sep 27 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Unseasonably hot temperatures are expected this afternoon. Take extra precautions if you work or spend time outside. Dry and breezy conditions in western portions of the forecast area will yield elevated to near critical fire weather this afternoon and evening. A cold front will bring strong, gusty winds through the region late tonight. A High Wind Warning is in effect for Guadalupe Pass and wind speeds could approach advisory levels across the plains. Blowing dust may temporarily reduce visibility. .DAYS TWO THROUGH SEVEN...Monday through Saturday A High Wind Warning is in effect for Guadalupe Pass through Monday morning. Blowing dust may temporarily reduce visibility. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 3:17 AM CDT | High Wind Warning | MAF | Culberson | 25 hr |
Nearby
Wind Advisories in Texas, 2020Wind Advisories in New Mexico, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.